Hail, Fallon
- When
- July 20, 3:43 PM MST
- Where
- Fallon County, 0.69 mi N of Ollie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.590, -104.080
The wind-driven hail broke windows on the house.
An isolated thunderstorm produced some severe sized hail and wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some severe sized hail and wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 20, 12:54 PM MST, 2 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
154 PM MDT Tue Jul 20 2021
.DISCUSSION...
...Rest of Today through Thursday Night...
Surface low and associated front continues to move extremely
slowly across far southeast Montana, allowing for southeast winds
to gust to 30 mph in Fallon and Carter Counties. Upstream of us in
Yellowstone National Park, some cumulus and weak convection can
be observed on satellite imagery, and is expected to soon become
thunderstorm activity as the surface continues to heat up and
destabilize.
Convective initiation still looks to occur for us beginning at 1
PM over the Beartooths and moving out onto the plains throughout
the afternoon. The far east looks to see storms pop up between 4-8
PM as the front slowly reaches the eastern-most parts of the
state. Wet conditions continue to be observed, with dewpoints in
the upper 50s and even low 60s, but extremely high temperatures
still bring about a large dewpoint depression, and hence high-
based thunderstorms will still be today's story, with wet
microburst potential that would produce gusty, erratic winds with
localized, quick spurts of heavy rain being the main threats.
Wednesday will be relatively mild, with all temperatures across
our forecast area expected to stay under 100 degF. However, more
isolated thunderstorm activity is expected in the afternoon across
south-central Montana, with gusty winds again being the main
threat.
Thursday will mainly be a pre-frontal day as upper ridging slowly
begins to flatten out, and bring with it a cold front that looks
to pass through in the evening. Temperatures will again climb back
into the upper 90s to low 100s, with especially higher risk to
active individuals as humidity will be a bit higher than these
past couple days of this current heat wave. Vertz
...Friday through Tuesday...
Slight cool down is progged for Friday in the wake of Thursday's
cold front with mainly zonal flow over the area. Heights build
slightly over the weekend bringing mainly dry conditions. Another
frontal passage is possible Monday/Tuesday with perhaps a small
chance for showers or thunderstorms. Heights build back over the
region on Tuesday with monsoonal moisture advecting back into the
region. Highs will range from the 90s to near 100 degrees for
most places, with a few days slightly cooler. Lows in the 60s to
70s are forecast most nights. STP
&&
.AVIATION...
Scattered thunderstorms this afternoon and evening will produce
gusty and erratic winds...with all TAF sites potentially impacted.
VFR will prevail, but brief visibility reductions to MVFR/IFR are
possible in any heavier shower or thunderstorm.
Smoke from the numerous western U.S. wildfires will continue to
reduce slant range visibility across the region.
JKL/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 067/095 068/099 065/096 063/095 064/098 064/098 066/097
42/T 23/T 21/U 00/U 01/U 00/U 01/B
LVM 057/092 058/095 055/093 054/093 055/095 055/095 057/094
54/T 34/T 20/U 00/U 00/U 01/U 11/B
HDN 065/097 065/101 062/098 060/098 061/100 062/100 063/099
41/H 12/T 20/U 00/U 01/U 00/U 11/B
MLS 070/097 070/101 068/096 065/097 066/098 067/100 067/099
21/H 13/T 30/U 10/U 01/U 00/U 11/U
4BQ 071/096 070/100 068/095 066/095 066/095 067/097 068/097
32/T 13/T 31/U 11/U 11/U 11/U 11/U
BHK 067/097 067/101 066/095 063/096 061/095 065/098 065/098
30/H 13/T 51/U 10/U 11/U 11/U 11/U
SHR 062/093 063/097 060/094 060/094 059/095 060/095 061/095
32/T 13/T 31/U 11/U 11/U 11/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Excessive Heat Warning in effect until 9 PM MDT Thursday FOR
ZONES 29>34-36-37-42-57-58-138-139-169-170-173-235.
Red Flag Warning in effect until midnight MDT tonight FOR
ZONES 123>129-133.
WY...Excessive Heat Warning in effect until 9 PM MDT Thursday FOR
ZONE 199.
&&
weather.gov/billingsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 6 WSW EMIGRANT 45.33N 110.84W
07/20/2021 E0.25 INCH PARK MT TRAINED SPOTTER
&&
RMSSpecial Weather Statement National Weather Service Billings MT 431 PM MDT Tue Jul 20 2021 MTZ033-202315- Fallon MT- 431 PM MDT Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY... At 430 PM MDT, Doppler radar was tracking strong thunderstorms 11 miles northeast of Baker and 20 miles southwest of Baker, moving northeast at 50 mph. Half inch hail and wind gusts up to 50 mph are possible with these storms. Locations impacted include... Baker, Ollie and Willard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4615 10444 4664 10413 4664 10405 4603 10404 TIME...MOT...LOC 2230Z 206DEG 47KT 4647 10409 Palmquist
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The wind-driven hail broke windows on the house.
The wind-driven hail broke windows on the house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965451, 965452.